Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 238, NWS Dodge City, KS

July 2, 1998Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 1998, 3:14 AM CDT for Pawnee County, Rush County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1998, 3:14 AM CDT (08:14 UTC)
Expired
Jul 2, 1998, 4:00 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:15 AM CDTHail 1Rozel, KS
Jul 2, 3:20 AM CDTHail 0.88La Crosse, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS1 KDDC 020815 RRA
SVRDDC
KSC145-165-020900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT THU JUL 2 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
  RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 400 AM CDT

* AT 312 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES SOUTHWEST OF RUSH CENTER MOVING NORTHEAST AT
  25 MPH.

* SOME LOCATIONS AFFECTED
  RUSH CENTER                  BY 325 AM CDT
  LA CROSSE                    BY 335 AM CDT
  TIMKEN                       BY 325 AM CDT
  BISON                        BY 335 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

KRUSE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:29 AM CDT, 45 minutes earlier.

Area forecast discussion, Jul 2, 2:29 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 AM CDT THU JUL 02 1998

...FORECAST CHALLENGE IS TSTM CHANCES ALONG DRYLINE TDY...

UPR AIR ANAL SHOWS GOOD FETCH OF TROPICAL H8 MSTR WITH TDS IN
12 TO 16C RANGE. THIS MSTR CURRENTLY FEEDING MCS MOVG ACROSS
MOST OF THE AREA ATTM. MCS TO MOVE EAST INTO SERN CWA AND WILL
CARRY HI POPS THIS AM UNTIL IT CLEARS. MAIN QUESTION IS HOW
FAST WIND FIELDS AND BNDRYS RECOVER AND HOW FAST WARM FRONT
MOVES NORTH. CURRENT MDLS SHOW WARM FRONT TO LIFT ACROSS SWRN
KS WITH GUSTY SOUTH WINDS OF 20 TO 30 MPH. ETA SHOWG A DRY LINE
SURGE TAFTN FROM GCK TO LBL. VERY UNSTABE ATM AHD OF DRY LINE AND
WEAK VORT/MSTR CNVG/DAYTIME HTG SHLD COMBINE TO PRODUCE SOME ISOLD
20 POP TRW MAINLY DDC AND EAST. LIS FCST -4 TO -6. ETA SEEMS TO
BE UNDERESTIMATING TDS AND THEREFORE CAPES. THETA-E AXIS ALSO
SHIFTS EWRD LATE THIS AFTN AND TNGT. WILL GO WITH WINDY AND
20 POPS TDY.

FOR TNGT WILL HOLD ON TO 20 POP FOR EARLY EVE TSTMS ALONG DRY LINE
FROM DDC AND EAST. OTHERWISE PT CLDY AND A 20 POP FOR SWRN CORNER
AS NEXT WAVE APPROACHES FROM SOUTH. TEMPS FROM PVS SHIFT LOOK
RSNBL.

ON FRIDAY HAVE INTRODUCED A MINOR POP REGION WIDE AS NEXT WAVE
APPROACHES AND TROPICAL MSTR INTERACTS IN WARM SECTOR. ANOTHER
WINDY DAY WITH ENVELOPING CIRRUS CLOUDS AND TEMPS IN MID 90S LOOK
OK. DEPENDING ON HOW THICK THE CLOUD COVER GETS THE DAY SHIFT MAY
NEED TO AUGMENT TEMPS SOMEWHAT.

NO TIME TO LOOK INTO THE CRYSTAL BALL FOR EXTENDED PERIODS DUE
TO ONGOING MCS.

.DDC...NONE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 095/072 095/067 095 222
GCK 095/069 095/067 096 112
EHA 096/068 096/065 102 -23
LBL 096/068 097/066 100 123
HYS 095/070 096/068 095 222
P28 096/074 097/072 099 822

KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.